Alert archive / Alabama / Wind Advisories in 2018

Wind Advisory 12, NWS Birmingham, AL

December 8, 201839 counties in Alabama

NWS Birmingham, AL issued this wind advisory at Dec 8, 2018, 10:44 PM CST for 39 counties in Alabama. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Dec 8, 2018, 10:44 PM CST (04:44 UTC)
Expired
Dec 9, 2018, 2:00 AM CST
In force
3 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 4.7 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2018-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2018-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 749 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
434 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
749 m²/s²
0-3 km storm-relative helicity
1882 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

222 
WWUS74 KBMX 090444
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
1044 PM CST Sat Dec 8 2018

...STRONG GUSTY WINDS DEVELOPING AS MAIN RAIN BAND MOVES OUT OF
AREA...

ALZ011>015-017>050-090800-
/O.NEW.KBMX.WI.Y.0012.181209T0444Z-181209T0800Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
1044 PM CST Sat Dec 8 2018

...WIND ADVISORY IN EFFECT UNTIL 2 AM CST SUNDAY...

The National Weather Service in Birmingham has issued a Wind
Advisory, which is in effect until 2 AM CST Sunday. 

* TIMING...Through 2 AM Sunday.

* WINDS...Gusts of 30 to 40 mph.

* IMPACTS...Due to recent rainfall and saturated soil conditions,
  trees may be uprooted some power outages possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 35 mph are expected.
Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Dec 8, 5:48 PM CST, 4 hours 56 minutes earlier.

Area forecast discussion, Dec 8, 5:48 PM CST, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
548 PM CST Sat Dec 8 2018

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
Through Tonight.

A upper level trough is crossing the southern Plains this
afternoon, moving into the southern Mississippi River Valley this
evening. At the surface, a low is centered over New Orleans,
moving eastward along the northern Gulf coast. Expect the surface
low to be over southern Georgia by sunrise Sunday. This system has
brought an expansive area of rainfall to the southeastern CONUS
today, but can now see the back edge of the more persistent
rainfall entering southwest Mississippi. This means continued
rainfall for Central Alabama through this evening. With
temperatures struggling to warm today (current temps are in the
40s areawide), it will definitely be a cold rain, with windy
conditions at times, as the surface low crosses to our south.

As the surface low slides eastward, rain coverage will begin to
scatter, and might see a lull in rainfall across locations in the
south for a few hours. Expect shower coverage to increase though,
as the upper level trough approaches and moves across the
Tennessee Valley overnight. Temperatures tonight will be in the
mid 30s to mid 40s.

14

.LONG TERM...
Sunday through Saturday.

The surface low is just off the Georgia coast early Sunday morning
with the upper level low moving through the TN Valley. This system
should move quickly eastward, clearing the best rain chances from
west to east across the area late Sunday morning into the afternoon
hours. The main trough remains over much of the Eastern CONUS and
another upper level shortwave impulse moves through the base of the
trough Sunday evening. This could provide enough lift for some
widely scattered showers before midnight. Meanwhile, temperatures
begin to drop with the cold air advection sinking in behind the
departing surface low. There could be a very brief period where rain
chances linger in the northwestern counties Sunday evening as
temperatures drop to near freezing, so I wouldn't rule out some
light flurries across mainly Marion and Winston Counties before
midnight, but this wouldn't last more than a couple of hours, and
we wouldn't see any accumulations. After midnight, the best rain
chances have shifted to the far northeastern portions of Central
AL, so I've carried mention for light flurries for a few hours in
Cherokee and Etowah Counties during the overnight hours into
Monday morning. Again, this would be very light flurries with no
accumulations.

On Monday, another upper level low swings through the Southeastern
CONUS, bringing another shot of synoptic lift. By this point, most
of the moisture is well out of our area, so any precip would be very
light and scattered. There might be enough moisture lingering in the
far northeast from the previous system to get some light showers.
This is expected to dry out before the colder temperatures work into
the area Monday night, so I don't have any flurries mentioned right
now. I wouldn't be surprised to see maybe a one hour overlap where
some light showers mixed with flurries is possible, but confidence
is too low to put in the forecast at this time.

By Tuesday morning, the upper level low has pushed east of our area,
ending the rain chances for Central AL. Ridging has moved in,
clearing out our skies, allowing for effective radiational cooling
both Tuesday and Wednesday mornings, which means colder starts to
those days with low temps in the mid/upper 20s to near 30.

The active weather pattern is forecast to continue as the upper
level wave pattern continues to dip troughs through the Central US.
Our next weather system digs into the Rockies on Thursday,
developing a surface low over the TX/OK panhandles Thursday
afternoon. Models differ in timing slightly with this system, so
I've started increasing PoPs in the far northwest as early as
Wednesday night, but the best chances don't really get to Central AL
until Thursday and Thursday night. Another round of widespread rain
looks likely Thursday night into Friday as the cold front pushes
west to east through the region.

By the weekend, the system is expected to be to our east, ending
rain chances and bringing another period of colder temps.

25/Owen

&&

.AVIATION...
00Z TAF Discussion.

A surface low over southeast Louisiana will track eastward and
into northwest Florida overnight. The surface low will produce
gusty east to northeast winds thru 06z, with gusts up to 22 knots
at times. Strong forcing aloft east of an upper low over northeast
Texas will produce widespread rain across Alabama. A mid level
dry slot will move into west Alabama by 06z, and the rain activity
will become more scattered after 06z. Cigs were arnd 1000 or just
below  and this trend will continue overnight as the lowest
levels of the air mass remains saturated. Surface winds will back
with time as the surface low passes to the east of Alabama,
becoming northerly by 13z. Cigs will remain 1000 feet or less thru
the period, even though vsbys will show great improvement after
15z.

58/rose

&&

.FIRE WEATHER...

Widespread rainfall is expected tonight, with activity becoming
more scattered through the day Sunday. Low clouds will be
possible through tonight and Sunday morning, as low level moisture
increases. Drier conditions expected Tuesday and Wednesday next
week, ahead of the next rain system. There are no fire weather
concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     37  41  36  43  29 / 100  80  40  40  20
Anniston    37  42  36  46  29 / 100  80  40  40  20
Birmingham  39  43  36  45  30 / 100  80  40  30  10
Tuscaloosa  40  45  36  47  29 /  90  50  20  10  10
Calera      40  43  36  46  30 / 100  70  30  20  10
Auburn      40  43  36  46  33 / 100  60  30  20  10
Montgomery  45  47  38  49  33 / 100  50  20  10  10
Troy        46  47  37  47  35 / 100  40  20  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Dec 8, 3:46 AM CST, 18 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
346 AM CST Sat Dec 8 2018

ALZ011>015-017>050-091300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
346 AM CST Sat Dec 8 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Weekend rainfall is expected to result in minor flooding along
portions of the Tombigbee River beginning Sunday morning, and along
portions of the Black Warrior River beginning Monday morning. Minor
flooding could continue through mid to late week. These forecasts
are based on projected rainfall amounts and may need to be adjusted
based on new forecasts or observed trends.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 8:46 PM CSTAreal Flood AdvisoryBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 5 more3 hr
Dec 9, 9:51 AM CSTRiver Flood WarningBMXJefferson, Tuscaloosa, Walker23 hr

Nearby

Wind Advisories in Alabama, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.